It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-24-2009, 10:48 PM   #1
Newbie
(female)
 
Join Date: Feb 2009
Posts: 1
barbaradevi HB User
Question Just diagnosed with hbp and on benicar: Help

Hello All
I was just diagnosed with high blood pressure..average 180 over 100. YIKES!
I have been very healthy all of my life, (now 58), don't drink , smoke, take no meds, but had a very stressful few last years, gained 15 lbs after menopause,
and didn't exercise. My internist put me on Benicar, only 10 mg, saying it had virtually no side effects he's ever seen. It has been one week and I feel woozy, as if I had a few drinks ( even a few sips of wine makes me fuzzy so I don't drink). My MD is puzzled and asked if I wanted to try other meds but
I don't want to be a guinea pig.

Has anyone with my similar background had problems with Benicar (the regular, not with diuretic)? Has anyone found a BP med with no side effects?
ANy advice? I don't want to have a stroke, but walking around feeling strange is horrible, and I have now read on other sites about hair loss and even worse effects.

Thanks for any feedback you can offer. This is all new to me.

 
Sponsors Lightbulb
   
Old 02-25-2009, 06:48 AM   #2
Senior Member
(male)
 
Join Date: Sep 2007
Location: Ireland
Posts: 252
marantz1935 HB User
Re: Just diagnosed with hbp and on benicar: Help

Hello and welcome to the forum.

I was on Micardis for a while with little or no side effects.

As with any new medication it will take a while for your body to adjust.

Two things you can look into is the stress and additional weight you mentioned in your post.

The shock of being newly diagnosed can be overwhelming. I found it helps to take it a day at a time and try to do as much as you can with diets and exercise etc.

Hang in there
__________________
At the moment I am free from medication.

 
Sponsors Lightbulb
   
Old 02-25-2009, 08:31 AM   #3
Senior Veteran
(male)
 
Machaon's Avatar
 
Join Date: Feb 2003
Location: Fort Laud
Posts: 4,016
Blog Entries: 22
Machaon HB UserMachaon HB UserMachaon HB UserMachaon HB UserMachaon HB UserMachaon HB UserMachaon HB UserMachaon HB UserMachaon HB UserMachaon HB UserMachaon HB User
Re: Just diagnosed with hbp and on benicar: Help

Quote:
Originally Posted by barbaradevi View Post
... My internist put me on Benicar, only 10 mg, saying it had virtually no side effects he's ever seen. It has been one week and I feel woozy, as if I had a few drinks ( even a few sips of wine makes me fuzzy so I don't drink).
One of the most common cautions about Benicar is that you may get drowsy or dizzy.

Quote:
My MD is puzzled and asked if I wanted to try other meds but
I don't want to be a guinea pig.
Your doctor is puzzled that Benicar, which he prescribes, causes the common side effect of drowsiness or dizziness???

To me, this would wave a red flag of caution regarding the knowledge and experience of your md.

Quote:
... I don't want to have a stroke, but walking around feeling strange is horrible,
I'm sure that your doctor could find another medication which he is sure has no side effects.

Quote:
... and I have now read on other sites about hair loss and even worse effects. ...
Doctors spend their days, good or bad, writing prescriptions, not evaluating or researching a patient's health. Doctors, like House, are mostly only on TV. Doctors don't like it when a patient complains about their main calling, which is writing prescriptions.

I wonder why he started you on the expensive Benicar, instead of an Ace Inhibitor, which might have the same side effects, but are available as cheaper generics?

One thing that you can do is stay with the Benicar and hope that the side effects go away after a while, and no new side effects pop up.

If you want to try and stay away from blood pressure medications, which is not always possible, there are a few things that you can do for yourself:
  • You could get a blood pressure monitor, and start checking your blood pressure at home, once in the morning when the blood pressure is at it's lowest, and then once in the evening, when blood pressure is at it's highest.
  • The best thing that you can do for yourself, IMHO, is eat a healthy, balanced, low calorie diet, and do daily, appropriate exercise. You would be amazed at what a healthy diet, and exercise, can do for one's health.

Regards, and best of health!
__________________
CHF, A-Fib, HBP, Diabetes, Asthma doing great

⇒ Avoid allergic & non-allergic irritants/triggers
⇒ Low calorie ovo-vegetarian diet
⇒ Power walk, weight lifts, pushups
⇒ Coreg 25mg bid

 
Old 02-25-2009, 09:47 AM   #4
Senior Veteran
(female)
 
Flutterbye77's Avatar
 
Join Date: Mar 2008
Location: Greenwood Village, Colorado
Posts: 969
Flutterbye77 HB UserFlutterbye77 HB UserFlutterbye77 HB UserFlutterbye77 HB UserFlutterbye77 HB UserFlutterbye77 HB User
Re: Just diagnosed with hbp and on benicar: Help

I was on benicar HCT and feel terribly dizzy. I am now on azor and feel fine 9 most the time), which is odd because Azor is banicar. maybe it's just a matter of getting used to the med.

 
Old 02-25-2009, 11:05 AM   #5
Senior Veteran
(male)
 
Join Date: Apr 2005
Location: N.Y
Posts: 705
ACE28 HB UserACE28 HB UserACE28 HB UserACE28 HB User
Re: Just diagnosed with hbp and on benicar: Help

Barbara,

Benicar is the most potent ARB drug for high blood pressure. I took Benicar for awhile and I also experienced bouts of dizziness and unsteadiness. I also experienced muscle aches and pains while on Benicar. The two most studied ARB drugs to be released with a great track record and least side effects is Cozaar and Diovan. Keep in mind that all medications have side effects. You have to determine which side effects you can best live with. Even if you do not have physical side effects, many medications will increase blood glucose, uric acid levels, cholesterol, deplete certain vitamins and even cause liver damage. That is why doctors monitor our blood test results..

 
Old 02-26-2009, 09:40 AM   #6
Member
(female)
 
Join Date: Jan 2005
Posts: 66
konamom HB User
Re: Just diagnosed with hbp and on benicar: Help

I just started Diovan HCT a few weeks ago and the only side-effect I had was a headache the first day. Nothing since and my bp went from 180/100 to 130/70. I'm pleased Now I just have to try to get off meds entirely!
Peace,
Susan

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Benicar HCT- Vertigo Jim2520 Dizziness / Vertigo 0 12-05-2008 07:19 PM
Frustrated with Benicar Side Effects! sapphira56 High & Low Blood Pressure 4 07-09-2008 04:41 PM
Side effect from Benicar/HCT 20/12.5 diuretic? gayle123 High & Low Blood Pressure 19 08-07-2007 03:50 AM
Benicar 20mg causing Anxiety?? shell2273 Drug Interactions / Side Effects 2 06-03-2007 08:30 AM
Anxiety due to Benicar Medication shell2273 Anxiety 1 05-16-2007 07:59 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 12:37 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!